‘Poppers’ might permanently damage your eyes
More evidence that the harmless high isn't quite harmless
Bad news: Poppers might damage your peepers. A new study in the British Journal of Ophthalmology builds on previous reports that the liquid inhalants often considered to be a harmless high could actually cause permanent retinal damage in some users.
What’s a Popper?
These strong-smelling, colorless liquids contain alkyl nitrites, and their inhalation causes a sudden drop in blood pressure, rise in heart rate, and involuntary muscle relaxation. Because a whiff generally only produces these effects for a minute or two, the drug is generally billed as a low-commitment alternative to ecstasy or other psychoactive party drugs. Users usually feel out of it—hopefully in a pleasant way—and often experience heightened sexual arousal, but the effects were considered too short to risk any seriously detrimental impairment.
Even in countries where it’s illegal to market poppers specifically for human consumption (like in the U.K., where the new study took place), they’re often sold as cleaning products or “room odorizers” (because everyone wants their room to smell like something that could reasonably be marketed as DVD cleaner) to skirt restrictions. The inhalants have long been popular among gay men—in Australia, 60 percent of the gay male community reported having tried them—but are also a reasonably common party drug in other demographics. One recent U.K. survey found that 1.1 percent of the general population used them at least once a year, which makes them the country’s fourth most popular recreational drug (after cannabis, cocaine, and ecstasy). Even a Member of Parliament openly admitted to using them regularly when opposing a proposed ban.
Let’s be clear: on the grand spectrum of risky party drugs, poppers are not anything to write home about. But their relative safety may make many users careless. In one recent (and, fair warning, fairly explicit) FAQ on the use of poppers, a writer asked about the side effects concluded that “There aren’t any, really. Not if you’re healthy.” The only big caveats given in most articles on poppers is that drinking them can be fatal, skin contact can cause burns, and that you can’t use them if you’re on drugs for erectile disfunction like Viagra. Since these medications already cause low blood pressure, the dip that results from popper inhalation can prove fatal.
Taking a Closer Look
In recent years, physicians have begun to sound the alarm on one possible side effect of alkyl nitrite inhalation: permanent retinal damage. Reports have trickled in slowly. In 2010, a letter to The New England Journal of Medicine outlined several sudden cases of vision loss after patients had inhaled poppers. And last year, researchers published a case study on one patient with eye problems in Scotland, but said they’d found at least 30 published cases of vision damage related to poppers in the medical literature.
Poppers have been popular for decades, but the timing of these eye issues could point to a possible culprit. In 2006, isobutyl nitrite—which used to be present in many brands of poppers—was reclassified as a cancer-causing agent. Since then, most commercial poppers have been made with isopropyl nitrite.
The latest study focuses on 12 cases—all male—presenting at the Sussex Eye Hospital between 2013 and 2016. All reported some kind of vision trouble, with the most common disturbances including blurriness or blind spots starting within hours or days of inhaling poppers. While the researchers weren’t necessarily able to analyze the exact bottles that had been sniffed before symptoms had emerged, they were able to analyze samples of the brands each man reported using. They performed several diagnostic tests to suss out the patients’ symptoms and tried to find a connection between the chemical make-up of their preferred drugs, the way they used them, and the resulting retinal damage.
There was immediately evidence that the replacement of isobutyl nitrate might be to blame: some men who had used poppers regularly for decades reported sudden symptoms after changing brands. Isopropyl nitrite seemed to be the common element, and the researchers believe it somehow damages the fovea, a small pit of tightly packed cones in the retina that’s mostly responsible for central vision.
This may be the most thorough examination of isopropyl nitrite’s role in eye damage so far, but there’s still a troubling amount of uncertainty here. Most men in the study recovered from their eye damage, but not all of them did. And it’s not clear whether or not recovery is dependent on the cessation of drug use. Meanwhile, the unregulated nature of the inhalant makes it difficult to say for certain that one brand or another does or does not contain isopropyl nitrite—assuming that this is the only compound of concern. Perhaps users are safe as long as they stick to a brand that’s never caused them trouble before; perhaps not.
“The pathological mechanism of popper toxicity remains to be determined, and there is no obvious reason why isopropyl nitrite should be more toxic than isobutyl nitrite,” the authors wrote in the study. It’s possible that by triggering increased production of nitric oxide, which may be toxic to the retina, these compounds could cause damage, but again, it’s not clear why one would be worse than the other.
The researchers are also puzzled by the fact that a couple of patients only experienced symptoms in one eye or another, and by the fact that the damage seems very similar to that seen after bright light exposure. There’s a lot more work to be done before doctors can confidently tell their patients whether any particular brand of poppers—or pattern of use—is safe for the eyes.